Utah, 2013Heavy Snow and Winter Weather in Utah, February 8 to 11, 2013
February 8 to 11, 2013 · NWS GJT · 6 events in 6 counties and zones
A moist and cold upper low moved across the area and was quickly followed by an upper trough which produced a prolonged period of snowfall for much of the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and cold upper low moved across the area and was quickly followed by an upper trough which produced a prolonged period of snowfall for much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 8, 7:30 AM MST, 30 minutes earlier.
Area forecast discussion, Feb 8, 7:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
730 AM MST FRI FEB 8 2013
.UPDATE...
ISSUED AT 730 AM MST FRI FEB 8 2013
FOG HAS THINNED ACROSS THE UINTA BASIN WITH VISIBILITY AT KVEL UP
TO 6 MILES IN HAZE FOR THE TIME BEING. EXPECT THAT HAZE WILL
CONTINUE TO REDUCE VISIBILITY AT TIMES THIS MORNING...BUT DENSE
FOG IS NO LONGER ANTICIPATED.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 444 AM MST FRI FEB 8 2013
CHALLENGING FORECAST AS A COMPLICATED STORM SYSTEM AFFECTS THE
FORECAST AREA INTO EARLY NEXT WEEK. NO CHANGE TO THE CURRENT WINTER
HIGHLIGHTS IN FORCE...BUT WITH THE VIGOROUS AND CONVECTIVE NATURE OF
THIS STORM...LATER SHIFTS WILL NEED TO MAINTAIN KEEN SITUATIONAL
AWARENESS SHOULD ADDITIONAL HIGHLIGHTS BE NEEDED FOR LOWER
ELEVATIONS.
THE COLD UPPER LOW CURRENTLY OVER NRN CA WILL MOVE OVER NV BY THIS
EVENING. AN UPPER JET ACROSS SRN CA IN THE BASE OF THIS TROUGH WILL
CURVE UP INTO ERN UT/WRN CO THIS AFTERNOON AND EVENING. ERN UT WILL
BE ON THE EASTERN EDGE OF THE BEST DYNAMIC FORCING AND 300 MB
DIVERGENCE MAXIMA THIS AFTERNOON...BUT THIS AREA SHIFTS INTO WESTERN
CO THIS EVENING AS THE LOW SLOWLY PROGRESSES ACROSS THE GREAT BASIN
THE 700-300 MB Q-G VERTICAL VELOCITY CORE CROSSES NE UT/NW CO LATER
TONIGHT. MOISTURE APPEARS SOMEWHAT LIMITED AS THE ATMOSPHERE
MOISTENS FROM TOP DOWN...BUT STRONG DYNAMICS AND INSTABILITY SHOULD
COMPENSATE. WARM ADVECTION AT 700 MB TODAY WILL TRANSITION TO COLD
ADVECTION AFTER MIDNIGHT TONIGHT WITH THE PASSAGE OF A 700 MB COLD
FRONT. THE 500 MB MID-LEVEL LOW TRACKS OVER OUR FORECAST AREA ON
SATURDAY. MODELS ALL IN DECENT AGREEMENT WITH THIS SCENARIO.
LIGHT SNOW IS POSSIBLE OVER THE MTNS EARLY THIS MORNING AS WARM
ADVECTIVE CLOUDS SPREAD OVER THE AREA FROM THE SW AHEAD OF THE JET.
EXPECT SCATTERED SHOWERS TO DEVELOP OVER MUCH OF THE FORECAST AREA
TODAY...BECOMING NUMEROUS OVER THE MTNS OF ERN UT AND SWRN CO...AND
THEN SPREADING ACROSS THE FORECAST THIS EVENING. ISOLATED
THUNDERSTORMS ARE POSSIBLE WITH THE UNSTABLE LAPSE RATES AND STRONG
DYNAMICS. SOUTHERLY WINDS ALOFT STRENGTHEN ADDING AN OROGRAPHIC
COMPONENT TO THE PRECIPITATION ON SOUTH FACING SLOPES THROUGH
TONIGHT. ALREADY A FEW AUTOMATED STATIONS IN THE SAN JUANS ABOVE 11K
FT HAVE REPORTED WIND GUSTS 50-60 MPH. AFTER PEAKING THIS
AFTERNOON/EVENING...700 MB WINDS DECREASE ON SATURDAY AND SHIFT TO
THE WEST SATURDAY AFTERNOON.
PRECIPITATION SHOULD BE SNOW IN THE MTNS...BUT MANY CENTRAL AND
SOUTHERN VALLEYS SHOULD HAVE RAIN THIS AFTERNOON/EVENING BEFORE
CHANGING TO SNOW TONIGHT. STRONG WINDS WILL CREATE AREAS OF BLOWING
SNOW OVER THE MTNS TODAY AND TONIGHT.
BEST SNOW ACCUMULATIONS THROUGH TONIGHT ARE EXPECTED TO OCCUR IN THE
SAN JUANS AND ERN UINTA MTNS...BUT THE CENTRAL MTNS SHOULD ALSO DO
WELL. THE CONVECTIVE NATURE MEANS THAT PRECIPITATION INTENSITY WILL
VARY CONSIDERABLY OVER TIME AND DISTANCE AS WELL AS TIMES OF LITTLE
OR NO PRECIPITATION.
AM CONCERNED THAT MODELS SEEM SHY WITH POPS AND PRECIP AMTS ACROSS
ERN UINTA BASIN AND NW CO VALLEYS TONIGHT AND SAT GIVEN THAT THE
BEST Q-G FORCING CROSSES THE REGION...AND A 700 MB LOW SHOULD
PROVIDE SOME LOW-LEVEL CONVERGENCE. RAISED POPS OVER GUIDANCE AS A
RESULT BUT RESTRAINED FROM ISSUING ANY HIGHLIGHTS AT THE MOMENT DUE
TO THE UNCERTAINTY. BELIEVE THIS AREA BEARS WATCHING BY LATER SHIFTS.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 444 AM MST FRI FEB 8 2013
THE WINTER STORM WILL CONTINUE THROUGH MONDAY MORNING IN THE
MOUNTAINS. THE LONG TERM WILL START OFF WITH THE 500 MB LOW
CENTERED OVER SE WY AND NW NEBRASKA. THE FLOW ALOFT OVER THE
FORECAST AREA WILL BE FROM THE NW WITH SPOKES OF VORTICITY
ROTATING DOWN THE WEST SIDE OF THE LOW AND OVER WESTERN CO AND UT.
AS MENTIONED IN THE SHORT-TERM DISCUSSION...ONE SUCH VORT LOBE
WILL MOVE FROM N TO S ACROSS THE AREA AND BY LATE SAT NIGHT WILL
BE OVER SOUTHERN NV AND SW UT. ANOTHER TROUGH DROPS IN FROM THE
NORTHERN ROCKIES SUNDAY AND DEEPENS THE NV LOW. THIS BECOMES A
SIGNIFICANT FEATURE THAT WILL KEEP UPLIFT AND MOISTURE ROTATING
OVER THE FORECAST AREA...PROLONGING THE WINTER WEATHER THROUGH
MONDAY MORNING.
ON MONDAY THIS TROUGH WILL BEGIN MIGRATING EAST AND GRADUALLY THE
CLOUDS AND PRECIP WILL ERODE FROM NW TO SE MONDAY AND MONDAY NIGHT.
TUESDAY THROUGH THURSDAY...STEADY NW FLOW WITH SOME MOISTURE WILL
KEEP INTERMITTENT MAINLY OROGRAPHIC SNOW GOING IN THE NORTHERN
AND CENTRAL CO MTS...WHILE EASTERN UT REMAINS DRY. A SLIGHTLY
STRONGER VORT MAX WILL SLIDE DOWN THESE NW WINDS AND ENHANCE PCPN
A BIT MORE ON THURSDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 444 AM MST FRI FEB 8 2013
LIFR VISIBILITY IN FOG AT KVEL PRIOR TO SUNRISE WILL GRADUALLY
IMPROVE THIS MORNING...AND EXPECT MVFR CONDITIONS AT KVEL BY 18Z.
OTHERWISE...EXPECT VFR CONDITIONS AT THE OTHER TAF SITES TODAY
THOUGH WITH LOWERING CIGS. SCATTERED SHOWERS AND POSSIBLE ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL CREATE MVFR TO
POSSIBLY BRIEFLY IFR CONDITIONS. STRONG SOUTHERLY WINDS ALOFT WILL
RESULT IN FAST STORM MOTION...AND CREATE MECHANICAL TURBULENCE OVER
RIDGES. FLIGHT CONDITIONS OVER THE MTNS WILL DETERIORATE THIS
AFTERNOON AND TONIGHT...AND REMAIN POOR THROUGH SATURDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MST MONDAY
FOR COZ003-012-017>019.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON MST MONDAY
FOR COZ009-010-013.
WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO MIDNIGHT MST
SUNDAY NIGHT FOR COZ022-023.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST MONDAY
FOR COZ004.
UT...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MST MONDAY
FOR UTZ023-025-028.
&&
UPDATE...EH
SHORT TERM...JAD
LONG TERM...CC
AVIATION...JADHazardous weather outlook, Feb 8, 4:23 AM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
423 AM MST FRI FEB 8 2013
COZ001>014-017>023-UTZ022>025-027>029-091130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
423 AM MST FRI FEB 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY IS IN PLACE OVER THE UINTA BASIN WITH FOG
REDUCING VISIBILITY TO LESS THAN 1/4 MILE. THE FOG SHOULD LIFT
AFTER DAYBREAK. AREAS NEAR CRAIG AND HAYDEN MAY ALSO SEE SOME
PATCHY FOG THIS EVENING.
SNOWFALL WILL BECOME WIDESPREAD IN THE MOUNTAINS THIS EVENING AS A
PROLONGED PERIOD OF WINTER WEATHER BEGINS. NUMEROUS WINTER WEATHER
WARNINGS AND ADVISORIES BEGIN THIS EVENING FOR THE MOUNTAINS OF
WESTERN COLORADO AND EASTERN UTAH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOUNTAIN SNOW AND VALLEY RAIN AND SNOW WILL CONTINUE SATURDAY
THROUGH MONDAY...WITH PERIODS OF HEAVY SNOW EXPECTED IN THE
MOUNTAINS AND THE LOWER ELEVATIONS OF THE FOUR CORNERS. ALL
MOUNTAINOUS TERRAIN WILL SEE SIGNIFICANT SNOW ACCUMULATION
THROUGH THE WEEKEND. TRAVEL WILL BE DIFFICULT ACROSS MOUNTAIN
PASSES DUE TO THE SNOW...BLOWING SNOW...AND ICY SNOWPACKED ROADS.
AFTER MONDAY...UNSETTLED NORTHWEST WIND ALOFT WILL PRODUCE
OCCASIONAL SNOW SHOWERS IN THE COLORADO NORTHERN AND CENTRAL
MOUNTAINS THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTING SNOW
ACCUMULATIONS IS ENCOURAGED.
CJC
Heavy Snow, Eastern Uinta Mountains
- When
- February 8, 8:00 AM MST to February 10, 9:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of around 12 inches were measured above the 7500 foot level.
Winter Weather, Eastern Uinta Basin
- When
- February 8, 9:00 AM MST to February 9, 3:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Heavy Snow, Tavaputs Plateau
- When
- February 8, 5:00 PM MST to February 11, 5:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts of around 12 inches were measured across the area.
Winter Weather, Southeast Utah
- When
- February 9, 4:00 AM MST to February 10, 11:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 5 inches were measured above the 5000 foot level.
Heavy Snow, La Sal & Abajo Mountains
- When
- February 9, 10:00 AM MST to February 11, 7:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 18 inches were measured above the 7500 foot level.
Winter Weather, Canyonlands / Natural Bridges
- When
- February 10, 4:00 PM MST to February 11, 7:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 6 inches were measured across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New York, February 8 to 9, 20137 deaths · $32 million · 17 events
- Blizzard and Coastal Flood in Massachusetts, February 8 to 10, 20133 deaths · $22 million · 60 kt wind · 48 events
- Winter Storm and Winter Weather in New Jersey, February 8 to 9, 20131 death · 1 injured · 15 events
- Blizzard and Heavy Snow in Rhode Island, February 8 to 9, 20131 death · 55 kt wind · 12 events
- Winter Storm and Winter Weather in Vermont, February 8 to 9, 2013$135,000 · 16 events
- Heavy Snow in New York, February 8 to 9, 2013$175,000 · 10 events
- Winter Storm in New York, February 8, 2013$65,000 · 9 events
- Winter Storm and Winter Weather in New York, February 8 to 9, 201327 events
- Winter Storm and Heavy Snow in Colorado, February 8 to 11, 201322 events
- Blizzard and Heavy Snow in Maine, February 8 to 9, 201317 events
- Heavy Snow in New York, February 8 to 9, 201313 events
- Blizzard and Heavy Snow in New Hampshire, February 8 to 9, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518783, 518786, 518784, 518788, 518785, 518789.